As if we didn’t already know …
A newly-published study highlights one of the nasty side-effects of statins:
The popular cholesterol-lowering drugs known as statins might take a toll on people’s energy levels, a new study suggests.
Researchers say the potential side effect, which has yet to be confirmed by other experiments, is a particular concern for women. They estimate that out of 10 women taking Merck’s Zocor, also called simvastatin, four would have less energy or feel more tired during exercise due to the drug.
Well, that’s the thing: when a drug destroys the mitochondria in your muscles, you tend to feel a bit fatigued while exercising. Doing the same work with a weaker muscle means the muscle will wear out sooner.
As I wrote in a post last year, athletes are particularly quick to notice the loss of strength caused by statins and to stop taking them. No surprise there, since for a professional athlete, a small change in athletic performance can mean the difference between being a millionaire or a has-been. For people whose most strenuous activity is walking from the parking lot to the office doors, the damage could go undetected for a long time.
Dr. Beatrice Golomb, who led the new research, told Reuters Health that many patients experience fatigue after starting on a statin, but that the evidence until now has been limited to observations.
We’ve met Dr. Golomb before. She’s been tracking the effects of statins for years and gave an outstanding (if a bit hard to follow because she speaks so quickly) lecture on how pharmaceutical companies have corrupted medical science that I embedded in a previous post.
Statins are generally thought to be safe drugs, but may cause muscle and joint pain in some patients.
Statins are generally thought to be safe because doctors are generally misinformed about the side effects and don’t generally spot and report them. As I’ve mentioned before, my mom suffered muscle and joint pain on statins. Her doctor never made the connection and (of course) prescribed pain pills to cover the effects.
Dr. Franz Messerli, who runs the hypertension program at St. Luke’s-Roosevelt Hospital in New York and was not involved in the research, said the new findings were concerning and not unexpected given statins’ effect on muscle tissue.
But another expert cautioned that the study had some limitations and said patients shouldn’t stop taking their medication before talking to a doctor.
Gosh yes, talk to your generally misinformed doctor before dumping a medication you don’t need in the first place. That way your doctor can say, “But it makes me feel good about myself when your cholesterol score goes down, so I’d urge you to keep taking the drugs.”
“Fatigue is reversible and not fatal,” Dr. Kausik Ray told Reuters Health by email. “Risks and benefits in absolute terms should be discussed on a case by case basis.”
What the @#$% makes Dr. Ray so sure the fatigue is reversible? According to Dr. Duane Graveline, who has been studying statin side-effects for years, the damage to the mitochondria can be permanent — as it was in his case.
And are we really going to tell people it’s okay to be fatigued for the rest of their lives as long as the effect isn’t fatal?!
“I have good news and bad news, Ms. Smith.”
“What’s the bad news, Doctor?”
“You’ll probably feel tired and sore for the rest of your life.”
“What’s the good news?”
“You can live a long, long time feeling tired and sore.”
Ray, who studies heart disease prevention at St. George’s University of London, added that in his experience fatigue is not a common problem with statins.
My mom’s doctor would probably make the same statement, since she didn’t connect the muscle pain and fatigue to the statins.
But Golomb, of the University of California, San Diego, countered that doctors often fail to make the link between fatigue and statin use in their patients. “Often it doesn’t show up right away so physicians may not recognize the effect,” she told Reuters Health.
Like I said …
Neither Merck nor Bristol-Myers Squibb could provide comments on the findings, which are published in Archives of Internal Medicine.
Don’t be silly. Of course they could provide comment. They chose not to, for obvious reasons.
Studies have found that in people without heart disease the benefits of statins are very small at best. As a result, Golomb said, it’s worth considering potential side effects such as fatigue before taking the drugs.
Yes, pretty please, consider the potential side-effects: muscle damage, joint pain, cognitive impairment, diabetes, liver damage, and loss of sex drive, to name just a few.
Then tell your doctor no, you won’t be taking statins.
If you enjoy my posts, please consider a small donation to the Fat Head Kids GoFundMe campaign.